Pain in muscles taking thyroxine for 14 years

I have no thyroid gland due to thyca 14 years ago and a TT. Had a hip replacement 5 years ago due to losing a lot of bone in both hips (high doses of levo) . I am now experiencing very painful thigh muscles, and achey muscles generally. Take 5 x 125 & 2 x 100mcg thyroxine, also take B12 spray and vit D spray. any ideas? Thank you

5 Replies

  • Sorry I meant to say 5 x 100 and 2 c 125mcg thyroxine.

  • 100 and 125 are not really high doses, in fact without a thyroid gland, i have no idea how you are managing to survive on such a small amount.

    However, if you arenT converting the t4 into t3 then the unused t4 seems to cause aches and pains...... You could do with having a look at bothe your free t4 and your free t3 levels.

    Not on statins are you? They are a no no with thyroid medication because of the liklihood that they will cause aches and pains.

    The thyroid makes calcitonin which prevents calcium leeching out of bones and into the blood stream. There is no calcitonin in T4, but guess which medication does have it? Yep... It's in NDT.

    what sorts of levels do you have of free t4, free t3 and tsh?

    G x

  • Are you seriously saying you are taking a total of 750mcg thyroxine a day ?

    Because it appears to me your either not able to convert levo t4 into t3 or your thyroid hormone resistant

  • I read it as... on 5 days of the week she is taking 100mcg and on 2 days of the week she is taking 125mcg :)

  • Pepekins, FT3 was 4 seven months ago which is quite low, and you said in the post you previously felt better with it at 5. Whether you increase Levothyroxine to 125mcg daily, or introduce some T3, TSH will probably go lower.

    When labs comment that low TSH and high FT4 indicate hyperthyroidism, that is not applicable to patients on Levothyroxine. Some patients, especially patients, need low or suppressed TSH in order to have sufficient T4 for conversion to T3. You appeared to be converting well on higher dose. I think your dose has been reduced too much and it's undermedication which is causing

    muscle pain. Read Dr. Toft's comments about TSH and FT4 levels in

    Your vitD and B12 levels last posted were good and, I think, unlikely to cause muscle pain.

    I'm also thyroidless and taking 75/100mcg Levothyroxine plus 30mcg T3 which is equivalent to 190mcg Levothyroxine. TSH is targetted <0.1 but is usually <0.01, FT4 around 14-15, and FT3 around 5.0. I was diagnosed with mild osteopenia 18 months after TSH was suppressed but I doubt low TSH is the reason and suspect menopause <42 and severe vitamin D deficiency before the DEXA scan are more likely culprits.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

You may also like...